Massachusetts, 2020

Tropical Storm and Strong Wind in Massachusetts, August 4, 2020

August 4, 2020 · NWS ALY · 3 events in 2 counties and zones

Tropical Storm Isaias tracked northeast from the eastern Carolinas across the mid-Hudson Valley and into New England. The center of the storm passed close to Albany, NY on August 4th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Tropical Storm Isaias tracked northeast from the eastern Carolinas across the mid-Hudson Valley and into New England. The center of the storm passed close to Albany, NY on August 4th. This storm brought tropical storm force winds and moderate rainfall to western Massachusetts through the period. These winds caused widespread damage with numerous reports of downed trees and wires across Massachusetts. Power outages were also widespread with over 15,000 outages across Berkshire County and over 75,000 state-wide. Every town in the county had some power outages. The town of Sandisfield was particularly hard-hit, with over 70% of the town losing power and 45 reports of trees down on wires. A Sandisfield resident was critically injured when a tree fell on her car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 9:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 9:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1043 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Periods of heavy rain and gusty winds are expected through this
evening associated with Tropical Storm Isaias. Flash flooding
and minor wind damage are possible, especially in the afternoon
and evening. The highest flood threat is along and west of the
Hudson, and the highest wind threat is east of the Hudson.
Tranquil and seasonable weather will return Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT, Tropical Storm Isaias is located along the
Delmarva Peninsula and is moving quickly to the north-northeast.
Rain associated with Isaias continues to fall across the region
with the most concentrated activity along and west of the Hudson
River. Rain has been mostly moderate in intensity with a few
pockets of heavy rain. Little or no rain is falling at this
time across the Taconics, Berkshires and Litchfield County, but
this will change as the afternoon progresses as the core of
Isaias passing through the region. Pops were updated to reflect
latest and future trends.

Regarding temperatures, locations within the rain are stuck in
the mid-60s to near 70. With rain continuing, little or no rise
in temperatures are expected for the remainder of the day. To
the east, where some drier periods are anticipated and
occurring, temperatures are in the lower 70s and temperatures
can rise a few more degrees before dropping later this afternoon
once the rain intensifies as Isaias passes through.

The heaviest rain is anticipated to fall along and west of the
Hudson River with amounts of 2-4 inches expected with locally
higher amounts. An isolated tornado threat will be possible,
generally along and east of the Hudson River.

Previous discussion: As of 635 am, scattered showers and
isolated thunderstorms are expanding in coverage as PWATs
increase to above 1.75 inches and ascent occurs in the right
entrance region of an upper jet. So far, there have been a few
heavier downpours in embedded convective elements. The NYSM site
at Woodbourne near the Delaware/Ulster border has already
picked up nearly an inch of rain. SPC mesoanalysis suggests
stability in the forecast area as lightning was observed south
of our CWA border but has dissipated upon moving into Dutchess
County. The instability should creep up during the morning.

Focus in the near term is on impacts from TC Isaias. It will be
accelerating northward as it becomes squeezed between an upstream
full-latitude trough and a downstream Bermuda high. It made landfall
earlier this evening near the NC/SC border, and is forecast to
remain inland, reaching near Dutchess County by 00Z Wed and near
Quebec City by 12Z Wed. This track represents a slightly faster and
westward track compared with 24 hours ago. There is fairly good
agreement in the guidance at this point.

Deep layer moisture will continue to gradually increase this morning
ahead of the storm, with PWATs forecast to reach 1.75-2.00 inches.
The pattern during this time period has been somewhat reminiscent of
a southwesterly jet Predecessor Rainfall Event (PRE) per CSTAR
research, where tropical moisture is advected poleward of the TC and
interacts with ascent in the right entrance region of the upper
level jet. Some of this activity may be focused along an inverted
trough. Heavy downpours are likely, and HREF neighborhood
probabilities for 3-hourly rainfall in excess of an inch are greater
than 30 percent from 12-18Z, but the main flash flood threat looks
to be in the afternoon. Highs Tuesday may finally fail to reach 80
degrees over most of the area with clouds and showers around.

It appears that the greatest heavy rainfall potential will occur
over a 6-9 hour period associated with the approaching TC sometime
between 18Z Tuesday and 03Z Wednesday. Models are depicting the
heaviest swath of rain just west of the low track, associated with
strong frontogenesis interacting with the juicy airmass (PWATs
increasing to 2-2.25 inches, or +2 to +3 standard deviations). The
system may be undergoing extratropical transition by this time. It
is during this period that 3-hourly rainfall rates of 2-4 inches
within this swath are possible as indicated by the NAM12 and HREF.
Model consensus is keying in on areas along and just west of the
Hudson Valley for the heaviest rainfall threat. There is likely to
be some degree of orographic enhancement along the eastern slopes of
the Catskills, but with the progressive nature of the system, the
low-level winds will be changing direction quickly with time, so
that should spare any particular slopes from a prolonged
enhancement. Despite the antecedent dry conditions, the heavy
rainfall rates could produce flash flooding, so we have a Flash
Flood Watch in place for the entire CWA. It was expanded into
Herkimer County with this update given the slight westward shift
with the QPF. Flash flood threat will be somewhat less to the east
of the Hudson with lesser dynamics and potential for downsloping,
but still cannot be ruled out given the tropical airmass. More
details in the hydro section below.

Strong winds will be another hazard primarily in the eastern
semicircle of the storm. This is where 925 mb southeasterly winds of
40-60 kt will be located from 18Z Tue to 00Z Wed (highest south and
east). There is uncertainty with how much of this wind will be able
to reach the surface with clouds and showers around, but there is
certainly potential for at least the lower end of this range to be
realized at the surface. Wind Advisory and Tropical Storm Warning
cover this threat, and we could see some downed trees/branches. Low
probability of higher (50+kt) winds, but possible in any convective
elements especially from Dutchess County into western New England,
where SPC has outlined a slight risk of severe thunderstorms.
There is also a threat for downsloping enhancement of the winds
across portions of western New England and the Taconics,
especially if breaks in the precip occur as some of the
mesoscale models are indicating. Will monitor trends for a
potential upgrade to a high wind warning. Any respectable
updraft will pose a tornado threat given extreme low- level
helicity (0-1km 200-400 m^2/s^2 and 0-3 km 400-600 m^2/s^2 per
the HREF mean) especially 18-00Z. Models do suggest some weak
instability of 500-1000 J/kg, which is actually greater in the
morning hours well ahead of the center of the TC, when shear
will be less but still strong. So while a low probability due to
the overall weaker forcing, any storm that manages to develop
in the morning hours will have to be monitored for gusty wind
potential.

Rainfall looks to end from south to north 00-06Z Wednesday, with
winds diminishing rather quickly as well. There is a low but nonzero
probability of brief strong wind gusts in the southwest quadrant of
the storm due to drier air mixing in. Some showers will linger over
the western Adirondacks. Lows mainly in the 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Much drier air takes hold in the wake of Isaias for Wednesday into
Thursday, with PWATs plummeting to less than an inch. Large contrast
in forecast high temps ranging from the upper 60s in the southern
Adirondacks to the upper 80s in the Mid Hudson Valley Wednesday. A
few showers are possible across the western Adirondacks Wednesday
morning due to lake enhancement and orographic lift. High pressure
overhead Wednesday night into Thursday with temps near normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Fairly quiet and seasonable weather will be in place to start the
extended period.  Although a weak shortwave will be approaching from
the Great Lakes for Friday into  Saturday, limited moisture and low
amounts of instability will keep any showers or t-storms fairly
isolated and mainly located across far southern parts of the area.
Warm temps aloft should allow for highs to reach the mid 80s for
valley areas, with overnight lows generally in the 60s.  Dewpoints
will remain somewhat muggy into the lower to middle 60s.

Rising heights and warming temps aloft should keep it fairly capped
for Sunday.  While we can't totally rule out a stray shower or t-
storm (mainly for the high terrain), most areas should remain dry.
Temps looks slightly warmer for Sunday, with valley highs reaching
close to the upper 80s.

As another shortwave approaches, diurnally-forced convection looks
to be slightly more widespread for Monday and especially Tuesday.
Daytime temps will continue to be warm, with highs well into the
80s.  Overnight lows will be muggy and sticky, with lows in the mid
to upper 60s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
TC Isaias is moving northward across the coastal mid Atlantic states
and heading towards the Northeast.  Showers have been spreading
northward towards the area.   Flying conditions have been varying
between VFR and MVFR (mainly for visibility within brief heavier
showers).  By mid to late morning, flying conditions will primarily
be MVFR, as showers become more numerous in coverage and pick up in
intensity.  The heaviest rainfall looks to arrive for the mid to
late afternoon hours and continue into the evening. With that
rainfall, IFR/LIFR conditions are expected for a several hour
period, as visibility will be reduced to 1/2 mile to 1 mile.

East to northeast winds of 5 to 10 kts in the morning will increase
to 10 to 20 kts from the north to northwest by late in the day as
the storm crosses the region. Some gusts may exceed 30 kts, mainly
at KALB/KPSF. Although 2 kft winds will be 40 to 50 kts, enough of a
surface wind looks to be occurring, so no concerns for LLWS at this
time.

Rain will be ending around 00z for all sites and flying conditons
will return to VFR conditions for most of tonight. Behind the storm,
winds will become west to southwest at around 10 kts, with some
higher gusts, although they should be decreasing as the night goes
on.   As skies clear out, there could be some patchy fog that forms,
but will not include at this time, as a lingering breeze could
prevent this from being too widespread.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Tropical Cyclone Isaias will bring a widespread moderate to heavy
rainfall across the area today. Conditions will dry out again
Wednesday and Thursday, with sunshine returning and generally
minimum RH values 40 to 50 percent.

&&

.HYDROLOGY...
Periods of rain associated with the northward progression of TC
Isaias will continue into early tonight. Heavy downpours will
be possible through 18Z as coverage of rainfall gradually
increases. Flooding threat should remain isolated through 18Z,
but will have to be monitored in case any training elements
develop. The heaviest rainfall looks to occur over a 6-9 hour
period from 18Z through 03Z Wednesday as the storm makes its
closest approach. QPF of 2-4" is expected, with locally higher
amounts up to 6" possible mainly along and west of the Hudson
Valley. Here, rainfall rates could exceed an inch per hour, and
there could be 2-4" in a 3- hour period. This is when the flash
flooding threat will be highest.

The heavy rainfall rates have the potential to cause flash flooding
especially in urban, poor drainage and low lying areas. Smaller
streams and creeks may also flood their banks due to the heavy
rainfall rates. A Flash Flood Watch remains in effect for the entire
HSA and has been expanded into Herkimer county.

The ALY Hydro Service area continues to be in Abnormally Dry to
Moderate Drought conditions /D0 to D1/ based on the latest US
Drought Monitor. The latest MMEFS guidance continues to show low
probabilities for river flooding on the main stem rivers. However,
some of the flashier basins could see flooding, such as the
Schoharie, Esopus, Hoosic, and Mettawee. The Hudson near
Poughkeepsie could get close to flood stage due to tidal effects.

Drier weather will return into the mid week period.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Wednesday morning for CTZ001-013.
     Tropical Storm Warning for CTZ001-013.
NY...Flash Flood Watch through Wednesday morning for NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
     Wind Advisory from 2 PM this afternoon to 1 AM EDT Wednesday
     for NYZ033-039>043-047>054-058>061-063>066-082>084.
MA...Flash Flood Watch through Wednesday morning for MAZ001-025.
     Tropical Storm Warning for MAZ001-025.
VT...Flash Flood Watch through Wednesday morning for VTZ013>015.
     Wind Advisory from 2 PM this afternoon to 1 AM EDT Wednesday
     for VTZ013>015.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson/Rathbun
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...Frugis
FIRE WEATHER...Thompson
HYDROLOGY...Thompson/Rathbun
Hazardous weather outlook, Aug 4, 11:54 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1254 PM EDT Tue Aug 4 2020

NYZ041>043-048>054-058>061-063>066-083-084-VTZ013>015-051700-
Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
1254 PM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...TORNADO WATCH 417 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Lake George Saratoga
Region, Capital District, Hudson Valley, Catskills, Taconics, and
Southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind reports, rainfall
amounts and flooding to the National Weather Service in Albany New
York.

CTZ001-013-MAZ001-025-051700-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
1254 PM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...TORNADO WATCH 417 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind reports, rainfall
amounts and flooding to the National Weather Service in Albany New
York.

NYZ033-039-040-047-082-051700-
Hamilton-Southern Fulton-Montgomery-Schoharie-Northern Fulton-
1254 PM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the southern Adirondacks, and
Mohawk Valley.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind reports, rainfall
amounts and flooding to the National Weather Service in Albany New
York.

NYZ032-038-051700-
Northern Herkimer-Southern Herkimer-
1254 PM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Herkimer County.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

In the hours before

Special weather statement, Aug 4, 8:12 AM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Albany NY
912 AM EDT Tue Aug 4 2020

VTZ013-014-041400-
Western Windham-Bennington-
912 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENNINGTON AND
CENTRAL WINDHAM COUNTIES...

At 912 AM EDT, a strong thunderstorm was located near Readsboro, or
14 miles northeast of North Adams, moving north at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Townshend, Wilmington, Readsboro, West Wardsboro, Windham,
Whitingham, Dover, Jamaica, Wardsboro, Grafton, Jacksonville,
Wardsboro Center, South Newfane, Goose City, South Windham, East
Dover, Four Corners, East Jamaica, Harmonyville and North Windham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4314 7258 4274 7281 4274 7295 4275 7299
      4323 7277 4322 7269 4323 7265 4318 7257
TIME...MOT...LOC 1312Z 201DEG 32KT 4278 7286

NAS
Special weather statement, Aug 4, 8:14 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Albany NY
914 AM EDT Tue Aug 4 2020

VTZ015-041400-
Eastern Windham-
914 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINDHAM COUNTY...

At 914 AM EDT, a strong thunderstorm was located over Brattleboro,
moving north at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brattleboro, Bellows Falls, Putney, Vernon, Westminster, Guilford,
North Westminster, North Vernon, East Dummerston, East Putney,
Fairview Village, East Putney Station, Hadley Field, Dummerston
Center, West Brattleboro, Putney Station, Naulahka and Westminster
Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7244 4308 7244 4305 7247 4302 7246
      4300 7244 4300 7246 4297 7247 4295 7253
      4292 7252 4288 7255 4281 7254 4276 7248
      4282 7264 4323 7245 4323 7243 4315 7246
      4312 7243
TIME...MOT...LOC 1314Z 201DEG 32KT 4287 7256

NAS
Special weather statement, Aug 4, 8:29 AM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Albany NY
929 AM EDT Tue Aug 4 2020

VTZ014-015-041400-
Eastern Windham-Western Windham-
929 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINDHAM COUNTY...

At 928 AM EDT, a strong thunderstorm was located over Colrain, or 10
miles northwest of Greenfield, moving north at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saxtons River, Newfane, Marlboro, Halifax, Brookline, Athens,
Whitneyville, West Dummerston, Westminster West, Grove, Harrisville,
Williamsville, West Guilford, Green River, Cambridgeport,
Williamsville Station, West Halifax, Ames Hill and West Brattleboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4273 7268 4274 7281 4319 7256 4317 7248
TIME...MOT...LOC 1328Z 201DEG 49KT 4271 7276

NAS
Special weather statement, Aug 4, 8:57 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Albany NY
957 AM EDT Tue Aug 4 2020

VTZ014-015-041445-
Eastern Windham-Western Windham-
957 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINDHAM COUNTY...

At 957 AM EDT, a strong thunderstorm was located over Putney, or 7
miles north of Brattleboro, moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bellows Falls, Putney, Saxtons River, Westminster, Newfane,
Rockingham, Brookline, Athens, North Westminster, South Newfane, East
Dummerston, East Putney, Brockways Mills, Williamsville, Dummerston
Center, Putney Station, Bartonsville, Cambridgeport, Harmonyville and
Williamsville Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4311 7244 4308 7244 4305 7247 4302 7246
      4300 7244 4300 7246 4298 7246 4297 7247
      4296 7252 4295 7253 4292 7252 4287 7255
      4294 7273 4324 7254 4323 7243 4315 7246
      4312 7243
TIME...MOT...LOC 1357Z 208DEG 39KT 4296 7257

NAS
Special weather statement, Aug 4, 10:41 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albany NY
1141 AM EDT Tue Aug 4 2020

NYZ043-084-041630-
Northern Washington-Southern Washington-
1141 AM EDT Tue Aug 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...

At 1141 AM EDT, a strong thunderstorm was located over Hartford, or
12 miles northeast of Hudson Falls, moving northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Whitehall, Granville, Hartford, Comstock, Poultney Village,
Kingsbury, Porter, Hampton, Fort Ann, Middle Granville, Braymer
School, Smiths Basin, Low Hampton, North Granville, East Hebron,
South Granville, Truthville, Tiplady, Raceville and Hampton Flats.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4361 7329 4358 7330 4358 7329 4356 7326
      4353 7324 4323 7326 4337 7356 4358 7343
      4357 7339 4358 7338 4359 7339 4362 7337
      4363 7336 4362 7335 4363 7330
TIME...MOT...LOC 1541Z 204DEG 42KT 4338 7337

NAS
Local storm report, Aug 4, 11:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          3 ENE SANDSFIELD        42.09N  73.07W
08/02/2020                   BERKSHIRE          MA   NWS STORM SURVEY

            TORNADO VERIFIED BY NWS BOSTON STORM SURVEY. TORNADO
            CONTINUED INTO HAMPDEN COUNTY,MA. RATED EF0. TORNADO WAS
            IN BERKSHIRE COUNTY FOR APPROXIMATELY 1/4 MILE.

&&

EVENT NUMBER ALY2002621

OKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm, 1 strong wind. Local standard time, as filed.

Tropical Storm, Northern Berkshire

When
August 4, 12:00 PM EST to 9:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Emergency Manager
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Trees were downed in the town of Pittsfield, Peru, Hinsdale and northwest of Dalton. Large tree limbs were also downed in the town of Richmond.

Tropical Storm, Southern Berkshire

When
August 4, 12:00 PM EST to 9:00 PM EST
Where
Southern Berkshire forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

There were 45 reports of trees down on wires in Sandisfield. One tree struck a woman in a vehicle on Town Hill Road, resulting in a broken neck, ribs, and back.

Strong Wind, Northern Berkshire

When
August 4, 1:56 PM EST
Where
Northern Berkshire forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

The Pittsfield Municipal Airport ASOS measured a maximum wind gust of 46 mph.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914293, 914490, 914491.